New Mexico, 2017

Damaging Wind in New Mexico, May 7, 2017

May 7, 2017 · NWS ABQ · 1 event in 1 county or zone

An upper level low pressure system that moved into southern California on the 6th continued to spread moisture northward over New Mexico through the 7th. The combination of upper level forcing and high temperatures in the 90s over southeast New Mexico provided sufficient instability for a cluster of thunderstorms to develop across Eddy and Chaves counties through the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level low pressure system that moved into southern California on the 6th continued to spread moisture northward over New Mexico through the 7th. The combination of upper level forcing and high temperatures in the 90s over southeast New Mexico provided sufficient instability for a cluster of thunderstorms to develop across Eddy and Chaves counties through the late afternoon hours. One of these thunderstorms became severe as it crossed the Roswell area and produced a peak wind gust to 64 mph shortly after sunset. No significant damage occurred with these winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 7, 4:37 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, May 7, 4:37 PM MST, 3 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
537 PM MDT Sun May 7 2017

.AVIATION...
00Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period with strong southerly flow in the lower atmosphere. Considered
low stratus development at KROW and KTCC overnight with Gulf moisture
on the uptrend, but forecast confidence too low to include this TAF
cycle. Showers and storms across northern New Mexico will continue
into the evening hours and diminish between 03-06Z. Strong and
potentially dangerous wind gusts are likely near this activity, with
KFMN, KLVS and KTCC potentially impacted.

&&

.PREV DISCUSSION...314 PM MDT Sun May 7 2017...
.SYNOPSIS...
An unusually strong upper level low will impact northern and central
New Mexico during much of the week. Temperatures will cool from west
to east and  chances will increase. The peak precipitation period
will occur on Tuesday and Wednesday as the upper low slides over the
state. The northeast half of the state will be favored for liquid
precipitation and the system will be cold enough to produce some snow
accumulations across the higher peaks of the Sangres and Tusas
mountains. Severe thunderstorms are most likely tomorrow afternoon
across the far northeast. Ridging should start up on Friday and last
into the weekend. Temperatures will rebound accordingly and
eventually become above normal.

&&

.DISCUSSION...
Confidence is high for another deep low to impact northern and
central New Mexico. Model uniformity is pretty good through the week.
Liquid water amounts being pumped out by the various models are
different but they all point towards the NE half for the heaviest
amounts. This is where the sweet spot or strongest large scale lift
will spend the most time over. Snow accumulations will be relegated
to the highest peaks and wont impact population centers. Severe
weather will be the other highlight as the system will be slow to
move out. It appears as though Monday afternoon to the eve hours will
be the best chances for severe weather across the far NE. Included
severe weather wording in the gridded forecast accordingly. Did cool
high temps blo blended guidance a tad across portions of the area.
Mainly in areas where PoPs are highest and cloud cover will be thick
at times. Raised overnight minimums a tad as well.

Models point towards a drier end of the week into the weekend due to
shortwave ridging. Went a little above high temp model guidance for
the weekend period due to the ridging and increasing southwest flow.

50

&&

.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT THROUGH 7PM THIS EVENING FOR MUCH OF
THE AREA ALONG AND SOUTH OF INTERSTATE 40 WITHIN CENTRAL AND WESTERN
NEW MEXICO...

Shower and thunderstorm activity confined to the northern mountains
and northeast this afternoon as dry air has reached the southwest
half of the state. Stronger convection possible in the northeast
this evening, with a small chance for severe weather in Union,
Harding and Quay Counties.

Moisture will increase tonight and Monday over much of the state as
a deepening upper level low moves slowly southeast into Baja CA. A
few dry storms are still possible Monday in the West Central
Highlands, while wetting rain will be found from the convection in
northern and eastern zones. A few storms in the northeast could turn
severe.

Moisture will continue to stream north Monday night and Tuesday. The
upper level low will weaken as it moves into southwest AZ during
this time, but will pull deeper moisture westward to the Rio Grande
Valley with potentially strong east gap winds. The coverage of
wetting rainfall will increase significantly over NM, especially the
eastern plains and the northern mountains. Precip amounts look quite
healthy in this area from a few models, where between a half inch
and one inch is forecast in a 24 hour period. Isolated strong to
severe storms will exist on the eastern plains.

The upper level low then shifts over NM Wednesday with more showers
and storms. Temperatures will be the coolest of the week with even
some snow accumulations in the highest terrain of the northern
mountains.

Models show a strong back door cold front sliding down the eastern
plains as the system exits into the plains states Thursday. This
will keep temps below normal with higher humidity and more rain
showers over the north Thursday.

A shortwave ridge will build into NM Friday then move east the
weekend. While an overall drying and warming trend will take place,
showers will probably linger at least over the northern mountains
each of these three days.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for the following
zones... NMZ105>109.

&&

11
Hazardous weather outlook, May 7, 11:40 AM MST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
1240 PM MDT Sun May 7 2017

NMZ501>540-081200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
1240 PM MDT Sun May 7 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

A red flag warning is in effect this afternoon for the west central
and northwest highlands...the middle rio grande valley...the central
mountains and portions of the east central plains where low humidities
combined with strong winds in an unstable environment will create
critical fire weather conditions.

A few isolated dry thunderstorms with gusty and erratic winds will be
possible over the north central mountains this afternoon and evening,
while there is a marginal chance of severe thunderstorms in northeast
New Mexico late this afternoon through early tonight. Strong wind
gusts and large hail will be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms will be a concern east of the central
mountain chain Monday and Tuesday as an upper level storm approaches
the state from the Baja Peninsula.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required between 3pm and 10pm MDT today in
Union, Harding and Quay Counties due to strong winds and large hail.

40

In the hours before

Special weather statement, May 7, 4:52 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
552 PM MDT SUN MAY 7 2017

NMZ527-528-530-531-080030-
Far Northeast Highlands-Union County-Harding County-Raton
Ridge/Johnson Mesa-
552 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING...CENTRAL
UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 630 PM MDT...

At 551 PM MDT, Doppler radar was tracking strong thunderstorms near
Yates, Mount Dora, Bueyeros and Des Moines, moving north at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Frequent and dangerous cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
Clayton, Des Moines, Grenville, Bueyeros, Clayton Lake State Park,
Solano, Seneca, Gladstone, Mount Dora and Yates.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3579 10353 3585 10414 3687 10390 3679 10300
TIME...MOT...LOC 2351Z 190DEG 30KT 3624 10390

CA
Special weather statement, May 7, 5:30 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
630 PM MDT SUN MAY 7 2017

NMZ527-528-530-531-080115-
Far Northeast Highlands-Union County-Harding County-Raton
Ridge/Johnson Mesa-
630 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING...UNION AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 715 PM MDT...

At 628 PM MDT, Doppler radar was tracking strong thunderstorms near
Bueyeros, Yates, Mount Dora and Des Moines , moving north at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Frequent and dangerous cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
Des Moines, Folsom, Grenville, Bueyeros, Clayton Lake State Park,
Gladstone, Mount Dora and Yates.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3684 10300 3581 10363 3586 10414 3700 10388
      3700 10301
TIME...MOT...LOC 0028Z 190DEG 30KT 3626 10382

CA
Special weather statement, May 7, 6:14 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
714 PM MDT SUN MAY 7 2017

NMZ527-530-531-080200-
Union County-Harding County-Raton Ridge/Johnson Mesa-
714 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING AND
NORTHWESTERN UNION COUNTIES UNTIL 800 PM MDT...

At 713 PM MDT, Doppler radar was tracking strong thunderstorms near
Yates, Des Moines and Mount Dora, moving north at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Frequent and dangerous cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
Des Moines, Grenville, Gladstone, Mount Dora and Yates.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3611 10360 3612 10405 3622 10403 3622 10401
      3631 10401 3694 10388 3700 10339 3700 10312
TIME...MOT...LOC 0113Z 190DEG 26KT 3644 10387

CA
Special weather statement, May 7, 6:58 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
758 PM MDT SUN MAY 7 2017

NMZ527-530-080245-
Union County-Raton Ridge/Johnson Mesa-
758 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL
845 PM MDT...

At 756 PM MDT, Doppler radar was tracking strong thunderstorms near
Des Moines, Mount Dora, Yates and Gladstone, moving north at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Frequent and dangerous cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
Des Moines, Folsom, Grenville, Gladstone and Mount Dora.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3700 10312 3611 10360 3615 10380 3617 10380
      3617 10388 3620 10400 3693 10398
TIME...MOT...LOC 0156Z 186DEG 31KT 3668 10388

CA

The radar

The Holloman AFB radar (KHDX), 153 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chaves

When
May 7, 7:47 PM MST to 7:53 PM MST
Where
Chaves County, 0.9 mi NE of (Row)roswell Ind Airport
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
33.320, -104.500

Roswell Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685778.